A GENERIC APPROACH FOR SPARSE PATH PROBLEMS

Marc Pouly

Abstract

This paper shows how sparse path problems can be solved by tree-decomposition techniques. We analyse the properties of closure matrices and prove that they satisfy the axioms of a valuation algebra, which is known to be sufficient for the application of generic tree-decomposition methods. Given a sparse path problem where only a subset of queries are required, we continually compute path weights of smaller graph regions and deduce the total paths from these results. The decisive complexity factor is no more the total number of graph nodes but the induced treewidth of the path problem.

References

  1. Arnborg, S., Corneil, D., and Proskurowski, A. (1987). Complexity of finding embeddings in a k-tree. SIAM J. of Algebraic and Discrete Methods, 8:277-284.
  2. Backhouse, R. C. and Carré, B. A. (1975). Regular algebra applied to path-finding problems. Journal of the Institute for Mathematics and its Applications, 15:161- 186.
  3. Chaudhuri, S. and Zaroliagis, C. (1997). Shortest paths in digraphs of small treewidth. part i: Sequential algorithms. Algorithmica, 27:212-226.
  4. Conway, J. H. (1971). Regular Algebra and Finite Machines. Chapman and Hall Mathematics Series. Chapman and Hall.
  5. Dechter, R. (1999). Bucket elimination: A unifying framework for reasoning. Artificial Intelligence, 113:41-85.
  6. Gondran, M. and Minoux, M. (2008). Graphs, Dioids and Semirings: New Models and Algorithms. Operations Research Computer Science Interfaces Series. Springer Publishing Company, Incorporated.
  7. Jensen, F., Lauritzen, S., and Olesen, K. (1990). Bayesian updating in causal probabilistic networks by local computation. Computational Statistics Quarterly, 4.
  8. Kohlas, J. (2003). Information Algebras: Generic Structures for Inference. Springer-Verlag.
  9. Kozen, D. (1994). A completeness theorem for kleene algebras and the algebra of regular events. Information and Computing, 110(2):366-390.
  10. Lauritzen, S. L. and Spiegelhalter, D. J. (1988). Local computations with probabilities on graphical structures and their application to expert systems. J. Royal Statis. Soc. B, 50:157-224.
  11. Lehmann, D. J. (1976). Algebraic structures for transitive closure. Technical report, Department of Computer Science, University of Warwick.
  12. Lehmann, N. (2001). Argumentation System and Belief Functions. PhD thesis, Department of Informatics, University of Fribourg.
  13. Pouly, M. (2008). A Generic Framework for Local Computation. PhD thesis, Department of Informatics, University of Fribourg.
  14. Pouly, M. and Kohlas, J. (2010). Generic Inference. John Wiley & Sons, Inc.
  15. Radhakrishnan, V., Hunt, H., and Stearns, R. (1992). Efficient algorithms for solving systems of linear equations and path problems. In STACS 7892: Proceedings of the 9th Annual Symposium on Theoretical Aspects of Computer Science, pages 109-119, London, UK. Springer-Verlag.
  16. Rote, G. (1990). Path problems in graphs. Computing Suppl, 7:155-198.
  17. Shafer, G. and Shenoy, P. (1988). Local computation in hypertrees. Technical report, University of Kansas.
  18. Shenoy, P. P. (1992). Valuation-based systems: A framework for managing uncertainty in expert systems. In Zadeh, L. and Kacprzyk, J., editors, Fuzzy Logic for the Management of Uncertainty, pages 83-104. John Wiley & Sons.
  19. Shenoy, P. P. and Shafer, G. (1990). Axioms for probability and belief-function propagation. In Readings in uncertain reasoning, pages 575-610. Morgan Kaufmann Publishers Inc.
Download


Paper Citation


in Harvard Style

Pouly M. (2010). A GENERIC APPROACH FOR SPARSE PATH PROBLEMS . In Proceedings of the 2nd International Conference on Agents and Artificial Intelligence - Volume 1: ICAART, ISBN 978-989-674-021-4, pages 197-202. DOI: 10.5220/0002702701970202


in Bibtex Style

@conference{icaart10,
author={Marc Pouly},
title={A GENERIC APPROACH FOR SPARSE PATH PROBLEMS},
booktitle={Proceedings of the 2nd International Conference on Agents and Artificial Intelligence - Volume 1: ICAART,},
year={2010},
pages={197-202},
publisher={SciTePress},
organization={INSTICC},
doi={10.5220/0002702701970202},
isbn={978-989-674-021-4},
}


in EndNote Style

TY - CONF
JO - Proceedings of the 2nd International Conference on Agents and Artificial Intelligence - Volume 1: ICAART,
TI - A GENERIC APPROACH FOR SPARSE PATH PROBLEMS
SN - 978-989-674-021-4
AU - Pouly M.
PY - 2010
SP - 197
EP - 202
DO - 10.5220/0002702701970202